Digestive Disorders / Gastroenterology Expert Forum
PRILOSEC and Hypertension
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

PRILOSEC and Hypertension


  I have a history of GERD, Mitral Valve Prolapse, Hypertension, Fibromyalgia and mild obesity.
  I have taken Zantac, Tagamet and Prilosec over the past 8 years. Most recently I was on Prilosec
  again. I take Normodyne for Hypertension. We tried every catagory of drugs for Hypertension before
  discovering this one works. Recently, my BP started up as if I were not taking any drug! I read up
  on all the meds I was taking and discovered that elevated BP is a side effect of Prilosec. Have you had
  other reports of this side effect. My BP has lowered since going off Prilosec. However, the GERD problem
  has increased again. I am taking Tagamet and it is the generic form. This is not working as I have had 3 nights
  now with no sleep because of the chest pain, burning and etc. associated with GERD. Is there another drug that
  will work that will not elevate my BP and cause other worse problems. I also have had for a number of years the
  pain under my right rib cage that I have read in several of your other cases on this site. Is this associated with
  GERD? I was told my pain was from Fibromyalgia. I have never thought this was the case. They removed my gallbladder,
  did all kinds of xrays and heart tests and found nothing that they think could cause the severe!!! pain I have under
  the right rib cage. What should I do now?
Dear Judy,
Although elevated blood pressure is a reported complication of Prilosec, I must say, that I have not encountered this in my clinical practice. It must be a very rare side effect of the drug.In my opinion, you have several options. You can try high dose Tagamet or some other histamine receptor antagonist. You can try Prilosec with combination therapy for your hypertension or at a lower dose. You could try a drug called Propulsid (cisapride) but you need to be careful about drug interactions. If you have heart disease and abnormal heart rhythms this drug is probably not for you.Another option is to try a medicine similar to Prilosec called Prevacid. It can also have an effect on blood pressure but it may be worth a try. Finally, in patients who cannot tolerate medical therapy, who are symptomatic another option is surgical management (Nissen fundoplication). You may need to undergo further testing prior to surgery. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call 1-800-653-6568, our Referring Physicians
Related Discussions
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank